Wellbutrin & Acne

Wellbutrin is a prescription drug used to treat anxiety and depression, two conditions which are highly correlated with acne. It is not known whether depression causes acne, acne causes depression, or a 3rd factor causes both. Regardless, it is unlikely but not impossible for Wellbutrin to cause acne. If you experience acne while taking Wellbutrin, you should consider that it may be a by-product of depression / anxiety, and not directly related to Wellbutrin.

Does Wellbutrin correlate with acne in your experience? Please tell us your thoughts.

18 Responses to “Wellbutrin & Acne”

  1. Samantha 29. Mar, 2011 at 1:48 pm #

    Are you kidding? Do you have acne? Serious cystic, long-term and/or hereditary? How can you say depression CAUSES acne and not visa versa? Sure because 90% of Americans do not follow these dietary guidelines and many also have depression. But for the 10% who do, this is really hard to listen to.

  2. Lila 25. Apr, 2011 at 4:26 pm #

    I have been on Wellbutrin for a couple months and I’ve never had acne this bad. My entire back is covered with pimples. I also have been getting deep red pimples on my face, mostly my chin and forehead. I have also been through a breakup so that may be the cause, but I’ve been feeling better lately, and the acne doesn’t seem to be clearing up. :( Wellbutrin can cause anxiety in some, so maybe that can increase acne.

    • Dustbunnies 08. Nov, 2012 at 3:59 pm #

      Lila-

      You and I are in the exact same boat then. I am glad I saw your post because it has confirmed it for me. I need to get off this medicine before it scars my face!!!!

  3. ds24 20. May, 2011 at 1:03 pm #

    I’ve been on zoloft/wellbutrin for the past few months, and the skin on my face (but nowhere else) has erupted into huge cysts that I’d never had problems with before. I wouldn’t say that acne and depression are related in my case. When I was depressed, my skin was clearer than it had ever been. Now that I’m stress-free and stable, it’s worse than ever (though I’ve learned to not let it destroy my self-esteem).

    For the record, I also eat healthy (I log everything onto caloriecount.com to check my nutrition levels, since I’m a vegetarian and on a budget), try to eat organic and pesticide-free produce as often as possible, exercise daily, drink the recommended 8 cups of water a day, sleep regularly at night, wash my face twice daily with gentle cetaphil facewash, wear spf 100 sunscreen and lotion every time I go out, practice yoga and meditate, wash/change my sheets and pillowcases every week, vacuum and dust every week, take a daily mutivitamin supplement along with fish oil and cranberry powder, and keep my hair out of my face as much as possible.

    The only thing that’s change within the past few months (during which my skin broke out) has been the addition of Zoloft (50 mg) and Wellbutrin (150 mg) into my daily life.

    All evidence in my mind points to one of the two being the cause of this otherwise random outbreak, but of course I’m always open to other suggestions (especially since the medication has worked amazingly well for my depression).

  4. lauren 08. Jul, 2011 at 12:00 pm #

    most of my face has broken out within about a week of starting wellbutrin. i’ve been taking paroxatine for depression for years, and had well-managed acne until now. sigh.

  5. Eve 10. Aug, 2011 at 4:13 pm #

    My husband started Wellbutrin recently, and he just upped the dose to 300 mg a day a couple of days ago. Today we saw that he is breaking out like crazy all over, especially on his legs. Definitely think it’s the Wellbutrin as nothing else has really changed.

    Will watch out for hair loss too..

  6. dianalia 15. Jan, 2012 at 7:20 am #

    I have been taking Wellbutrin for only 2 weeks and have started getting cystic acne, mostly on my chin and jawline. I eat properly, get enough rest, etc and wellbutrin is the only change I’ve made. As of today I quit taking it. Sometimes the “cure” is worse than the problem.

  7. dianalia 15. Jan, 2012 at 7:23 am #

    PS – I would stress to any who read my comment, don’t stop any medication without checking with your doctor.

  8. larrya 06. Feb, 2012 at 7:29 am #

    Wellbutrin caused me serious complications with scalp acne and random cysts. I thought it was related to bacteria or something else, but I stopped taking it for a few days because of the way my paychecks/prescription coincided and the acne/cysts cleared up. I’d been taking it for almost a year and been battling with the acne for about 3 months. One time I’m glad I ran out of my meds!

  9. Claire 10. Feb, 2012 at 11:03 pm #

    I have been taking wellbutrin for about two and a half months now, and my skin has never been clearer. I have dealt with acne for as long as I can remember (I’m 23 now). For those of us who have dealt with it, you know it can be a real confidence buster. Sure I’ve gone through phases of harsh acne and light acne… but seriously, it’s never been clear for this long, and the only thing I can think of as the reason is the wellbutrin. I suppose depression and/or anxiety were my major causes for acne. I’m sure it is different for everyone though. I have never been happier with my skin.

    • shirley 06. May, 2012 at 7:12 pm #

      AS SOON AS I STOPPED TAKING MY BUPROPION MY FOREHEAD AND JAW LINE HAVE BAD ACNE. I AM TAKING IT AGAIN, I HOPE THAT WILL DO THE TRICK.

  10. Susie 23. Feb, 2012 at 11:51 am #

    I have been taking Wellbutrin for about 6 months now and my skin has totally erupted on my face and around my bikini area. The worst part is that once the pimples/inflammation starts, they don’t go away. I have had the same outbreaks on my face for almost a month! That is definitely not normal. I used to take Lexapro and never had this problem. Ive struggled with depression my whole life, I am 27 years old now, and before now, my skin was always clear. I definitely attribute these outbreaks to the Wellbutrin.

  11. Alana 13. Mar, 2012 at 8:27 pm #

    I’ve been on Wellbutrin for about two years. I’ve had worsened acne since taking Wellbutrin. The past several months have been really bad. Large cystic acne that doesn’t go away and very painful. With help from my doctor, I am weaning off of Wellbutrin. I have noticed a positive difference in a week, but I have gotten a few new zits. I will post an update when more time passes.

    I was using Proactiv for my acne. It worked wonderfully in the past, but since on Wellburtin, it hasn’t worked at all. I am currently ending Proactiv as well.

  12. Leigh 23. Jun, 2012 at 1:23 am #

    I am in my 40′s, and have been taking Wellbutrin for 3 months to quit smoking. I did quit, 2 weeks after I started the medication. My skin has been clear for decades, aside from a random small spot or two during my menstrual cycle, and they were barely visible.
    About 6 weeks in to taking the medication, I started breaking out. My face, neck, and chest are covered with literally thousands of breakouts. There isn’t one inch not covered. It is just getting worse every day, and I have been using every medication on the market to control it.
    This is definitely casual in my case. I am not taking anything else new. I am weaning off the medication now. It has made me depressed and embarrassed to even go out in public. Stopping smoking was worth it, but that habit is gone forever. Wellbutrin will now be gone forever as well.

  13. Naomi 31. Jul, 2012 at 1:18 am #

    I started taking Wellbutrin a few months ago and recently I’ve started breaking out like crazy. My cheeks are completely covered with acne and so are my shoulders. I’ve never had this problem before. I’m sure this is caused by the medication. I’m starting to withdraw.

  14. Katherine 02. Aug, 2012 at 9:55 pm #

    I started taking Wellbutrin recently and noticed a wonderful change in my mood. Unfortunately I also noticed that I have random, spontaneous and very painful cystic pimples coming up around my face. I am stopping this.

  15. Dawn 30. Aug, 2012 at 3:56 pm #

    My entire back broke out in horrible acne after being on Wellbutrin for only 2 weeks. I am no longer taking it…..still working on/waiting for back to clear up. makes me more depressed.

  16. Nicole 12. Nov, 2012 at 3:10 pm #

    I was using paxil which worked very well for my depression, but made me very tiered. I had no pimples before while I was depressed or on paxil. I starting taking wellbutrin instead of paxil and I had breakouts, and it didnt work for my depression. Then later on I went back on paxil, and added wellbutrin to even out the tieredness, thankful this has worked well and I am happy and not tiered. Unfortunately as soon as I added wellbutrin, I started to break out again. I have never had breakouts this bad, and I am 25. I don’t know what to do now. I am assuming it has something to do with the hormones it effects because it can increase your want for sex, etc. Or maybe because it is so stimulating it somehow increases oil production. I have no idea..but I want to be happy, awake and acne free. Maybe I will find something else, or look into getting my hormone levels checked.

Leave a Reply